Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Albany, NY

June 20, 2001Columbia County, Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 20, 2001, 3:04 PM EDT for Columbia County, Greene County, New York. It was in force for 71 min. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 3:04 PM EDT (19:04 UTC)
Expired
Jun 20, 2001, 4:15 PM EDT
In force
71 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Columbia County, NY, Greene County, NY

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:08 PM EDTHail 1Coxsackie, NY
Jun 20, 3:15 PM EDTHail 2.75Coxsackie, NY
Jun 20, 3:15 PM EDTHail 2.75Climax, NY
Jun 20, 3:25 PM EDTHail 1.75Coxsackie, NY
Jun 20, 3:35 PM EDTHail 2Stockport, NY
Jun 20, 3:45 PM EDTHail 0.75Cairo, NY
Jun 20, 3:46 PM EDTHail 1.5Catskill, NY
Jun 20, 3:55 PM EDTHail 1Catskill, NY
Jun 20, 4:17 PM EDTHail 1Claverack, NY
Jun 20, 4:18 PM EDTHail 0.75Catskill, NY
Jun 20, 4:25 PM EDTHail 0.88Catskill, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:15 PM EDTSevere Thunderstorm WatchSPC5 hr
Jun 20, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 201904
SVRALY
NYC021-039-202015-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
304 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLUMBIA COUNTY IN EASTERN NEW YORK
  NORTHEASTERN GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 415 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SURPRISE...OR ABOUT 11 MILES NORTHWEST OF
  HUDSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COXSACKIE AND NEW BALTIMORE AT 315 PM EDT
  KINDERHOOK AND STOTTVILLE AT 325 PM EDT
  VALATIE AT 330 PM EDT
  NIVERVILLE AT 335 PM EDT
  CHATHAM AT 340 PM EDT
  AUSTERLITZ AT 400 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4249 7398 4231 7402 4222 7346 4248 7342

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 20, 2:45 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUN 20 2001

DISC...MAIN WEATHER PROBLEM FOR ERN NY AND WERN NEW ENGLAND LATE
THIS AFTERNOON THROUGH FRIDAY WILL BE STRONG CONVECTION FIRING AHEAD
OF IMPULSES OF LOW PRESSURE MOVING ALONG A COLD FRONT THAT WILL
BECOME QUASI-STATIONARY ACROSS THE NORTHEAST FOR THE NEXT FEW DAYS.

.LARGE SCALE OVERVIEW...
12Z RAOB ANALYSIS REVEALS A PERSISTENT RIDGE AT 500 HPA OVER
THE EASTERN PACIFIC AND WEST COAST OF THE LOWER 48. A MID-LEVEL
TROUGH CONTINUES TO EXPAND AND DIG EAST OF THE ROCKIES ACROSS THE
NORTHERN PLAINS (AS FAR SOUTH AS KTOP AND KIND) AND THE UPPER
MIDWEST EASTWARD TO THE NORTHEAST. AN INTENSE UPPER LEVEL JET AT 250
HPA EXCEEDING 100 KNOTS...WILL CONTINUE TO PROPAGATE E/NE ACROSS
SOUTHERN MN AND WI...AS WELL AS NERN MI THIS AFTERNOON. DOWNSTREAM
OF KALY IN THE NORTHEAST A WEAK RIDGE OVER THE WESTERN ATLANTIC WILL
BLOCK THE CURRENT COLD FRONT FROM SWEEPING ACROSS NY AND NEW ENGLAND
FOR THE NEXT FEW DAYS.

.SHORT TERM...
THE LAST FULL DAY OF SPRING DEFINITELY HAS A CHANCE OF GENERATING
SOME SEVERE WEATHER THIS PM AND EARLY THIS EVENING ACROSS KALYS CWA.
AS OF 1630Z...IMPRESSIVE CELLS ARE STARTING TO FIRE IN CENTRAL PA.
ANTICIPATE THIS IS ASSOCIATED WITH THE FRONT AND A SHORTWAVE MOVING
THROUGH WERN PA.

A SURFACE COLD FRONT IS CURRENTLY SITUATED FROM KMPV TO KGFL TO KIPT
AT 1700Z. THIS FRONT WILL SLOW DOWN AND STALL ACROSS THE NORTHEAST
LATE THIS AFTERNOON AND INTO TOMORROW. MAJORITY OF THE ACTIVITY HAS
BEEN BEHIND THE SFC FRONT. NOT A CLASSIC SPRING/SUMMER
KATAFRONT...MORE OR LESS ANAFRONTAL. CAPES FROM KALY SOUTH AND EAST
ARE RANGING FROM 1500 J/KG TO 2500 J/KG. LIS ARE FROM 0 TO -5 AND
DEWPOINTS FROM THE CAPITAL DISTRICT SOUTH AND EAST ARE IN THE MID TO
UPPER 60S. A THETA E RIDGE IS IN PLACE OVER THE HUDSON VALLEY
ACCORDING TO THE ETA MODEL WITH VALUES OF 340 TO 345K. THIS
CONTRASTS VALUES IN THE LOW 320S IN WERN NY. LOW LEVEL WIND FIELDS
NOT TOO IMPRESSIVE...THOUGH SOUTHEASTERN NY IS SITTING IN THE
ANTICYLONIC ENTRANCE REGION OF THE MID-LEVEL JET...CONDUCIVE TO
CONVECTIVE DEVELOPMENT. LIFT...MOISTURE...INSTABILITY IN PLACE SO
SCATTERED SEVERE TSTMS ARE POSSIBLE. SPC AGREES ISSUING A SVR TSTM
WATCH AS I TYPE AT 1650Z. SVR TSTM BOX COVERS MOHAWK VALLEY
(INCLUDING KALY)SOUTH TO THE VT/MA/CT BORDER EXCLUDING NYCS CWA
TILL 22Z.

THE FRONT WILL MAKE IT AS FAR SOUTH AS SOUTHERN NEW ENGLAND  AND NYC
OVERNIGHT. ETA/NGM/AVN ARE IN GENERAL AGREEMENT THU...EXCEPT THE AVN
DRAGS THE FRONT THE FURTHEST SOUTH AND PRODUCES POPS IN THE 30S
ACROSS MUCH OF THE CWA. ALL AND ALL...SHOWERS AND THUNDERSTORMS ARE
A GOOD BET TOMORROW FROM KALY SOUTH AND EAST. WILL GO SCATTERED
SHWRS/TSTMS NORTH AND WEST. AN AREA OF LOW PRESSURE WILL BEGIN TO
FORM OVER THE MIDWEST IL/IN BORDER AND TRACK THROUGH THE OHIO VALLEY
THURSDAY NIGHT. COLD FRONT WILL COME BACK AS WARM FRONT WITH THE LOW
THU NIGHT INTO FRIDAY. ON AND OFF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. WILL GO WITH LIKELY POPS FOR THOSE PERIODS. WILL LEAN
TOWARD THE MAV NUMBERS FOR ALL TEMPERATURES.

.EXTENDED...
THE MRF HINTS AT A RIDGE BUILDING IN NICELY OVER THE NORTHEAST FOR
THE LATTER HALF OF THE WEEKEND. IT APPEARS WE GO TO MORE OF A DRYING
TREND AFTER  2-3 DAYS OF UNSETTLED WEATHER. TEMPS WILL REBOUND TO
THE MID TO UPPERS 80S FOR MON THROUGH WED. HOWEVER THE 12Z AVN HANGS
ONTO TO THE UPPER LEVEL LOW AND CUTS IT OFF OVER OH/PA SUNDAY INTO
MONDAY. WILL STILL MENTION THE CHANCE OF A SHOWER OR THUNDERSTORM
SUNDAY ACROSS THE CWA SUNDAY. OVERALL...AT THIS POINT IN TIME
WILL LEAVE MONDAY DRY.

ALY...
SVR TSTM WATCH TILL 22Z
NYC001-021-035-039-057-083-091-093-095-

SVR TSTM WATCH TILL 01Z
VTC003-025-027-

WASULA

In the hours before

Special weather statement, Jun 20, 10:15 AM EDT, 4 hours 49 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
202200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT WED JUN 20 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

A SLOW MOVING COLD FRONT EXTENDED ACROSS NEW YORK AND CENTRAL NEW
ENGLAND LATE THIS MORNING.  THE AIR SOUTH OF THIS FRONT WAS VERY
WARM...MOIST AND UNSTABLE.  THUNDERSTORMS WILL DEVELOP NEAR AND
SOUTH OF THE FRONT EARLY THIS AFTERNOON.

A FEW THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS
AND LARGE HAIL.  THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM
THE CAPITAL DISTRICT SOUTH AND EAST.  THE CHANCES OF SEVERE WEATHER
WILL DIMINISH LATER THIS EVENING.

LISTEN FOR LATER FORECASTS...STATEMENTS AND POSSIBLE WATCHES AND
WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS.  A SEVERE THUNDERSTORM WARNING MEANS
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A SEVERE STORM IS
DEVELOPING OR SEVERE WEATHER HAS ACTUALLY BEEN OBSERVED.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THEU
NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 20, 2:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
258 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0251 PM    GREENVILLE                NY   1 INCH HAIL
06/20/01   GREENE                         QUARTER SIZE HAIL
                                           STATE POLICE REPORT

NNNN
KOLECI

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:39 PM EDTSevere Thunderstorm WarningALYAlbany, Greene51 min
Jun 20, 4:10 PM EDTSevere Thunderstorm WarningALYColumbia65 min
Jun 20, 4:15 PM EDTSevere Thunderstorm WarningALYGreene30 min
Jun 20, 5:15 PM EDTSevere Thunderstorm WarningALYGreene, Ulster60 min
Jun 20, 6:11 PM EDTSevere Thunderstorm WarningALYDutchess49 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.